Background: Symptomatic hypomagnesemia, hypocalcemia, and hypokalemia caused by renal electrolyte wasting occasionally develop in patients treated with aminoglycosides. This phenomenon has been attributed to aminoglycoside tubular injury. However, rats administered a single dose of gentamicin show immediate dose-related calcium and magnesium renal wasting without sodium or potassium wasting days before other evidence of tubular dysfunction or structural injury can be shown. The mechanism is undefined but transient and is not dependent on the presence of parathyroid hormone.
Objective: To determine whether gentamicin administration to humans causes renal electrolyte wasting.
Design: Five healthy volunteers ingested a 400-mg calcium, 100-mEq sodium diet for 1 week before the study. After a 90-minute baseline period, 5 mg/kg gentamicin was administered intravenously over 30 minutes. Urine and serum were collected for 5 hours after gentamicin administration.
Results: Peak serum gentamicin levels ranged from 12.8 to 20.6 microg/mL. There was no change in serum electrolytes. The urinary fractional calcium excretion rose from a baseline of 1.8% +/- 0.5% to 6.8% +/- 1.4% (P < .01), and the magnesium fractional excretion rose from 3.4% +/- 0.8% to 11.8% +/- 6.4% (P = .03). These effects were transient. Gentamicin caused no change in renal excretion of sodium, potassium, or phosphate.
Conclusions: Gentamicin administered at the standard clinical dose causes immediate and transient renal calcium and magnesium wasting in normal humans. The mechanism of gentamicin-associated urinary magnesium wasting and calciuria is undefined. However, the pattern of electrolyte excretion after gentamicin administration suggests that the site of action of these gentamicin effects is the distal convoluted tubule.